Alabama, 2014

Flash Flood in Alabama, June 23, 2014

June 23, 2014 · NWS BMX · 1 event in 1 county or zone

A band of thunderstorms developed across east Alabama late in the day along a zone of low level convergence. The upper winds were light and the cells were moving slowly resulting in heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A band of thunderstorms developed across east Alabama late in the day along a zone of low level convergence. The upper winds were light and the cells were moving slowly resulting in heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 23, 1:58 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 23, 1:58 PM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
258 PM CDT MON JUN 23 2014

.DISCUSSION...

APPARENTLY THE SURFACE HIGH AND LOWER SURFACE DEWPOINTS HAVE BEEN
ENOUGH TO KEEP CONVECTION AT A MINIMUM ACROSS CENTRAL ALABAMA
TODAY. THUNDERSTORMS HAVE DEVELOPED OVER WESTERN GEORGIA AND
EASTERN MISSISSIPPI...AND EXPECT THE STORMS OVER MISSISSIPPI WILL
EVENTUALLY WORK THEIR WAY INTO WEST ALABAMA THIS AFTERNOON AND
EVENING. ALSO...SEA-BREEZE THUNDERSTORMS OVER SOUTH ALABAMA WERE
PUSHING NORTHWARD...AND THIS MAY REACH THE SOUTHEAST COUNTIES. DO
NOT EXPECT MUCH RAIN EAST OF I-65 OR NORTH OF I-85 TONIGHT.

A SHORT WAVE TROF CURRENTLY NEAR THE ARK-LA-TEX REGION WILL APPROACH
CENTRAL ON TUESDAY. EXPECT NUMEROUS CONVECTION OVER WEST ALABAMA
ON TUESDAY WITH THE ACTIVITY SPILLING OVER INTO THE EVENING HOURS
AS THE SHORT WAVE TROF PASSES THROUGH THE AREA. RAIN CHANCES
SHOULD DECREASE ON WEDNESDAY AS THE SHORT WAVE TROF PASSES TO THE
EAST OF THE AREA. ON THURSDAY AND FRIDAY...CENTRAL ALABAMA IS
SANDWICHED BETWEEN AN UPPER RIDGE OVER THE GULF OF MEXICO AND
WESTERLIES OVER THE MID MISSISSIPPI VALLEY REGION. WITH DEEP
MOISTURE REMAINING ACROSS THE AREA...SCATTERED THUNDERSTORMS WILL
DEVELOP EACH DAY...MAINLY IN THE AFTERNOON AND EVENINGS.

BY THE WEEKEND...THE WESTERLIES WILL LIFT NORTHWARD AND THE GULF
RIDGE WILL SHIFT NORTHWARD. THIS PATTERN WILL DECREASE RAIN
CHANCES AND LOWERED POPS FOR THE WEEKEND AND INTO MONDAY.

58/ROSE

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR CONDITIONS CURRENTLY ACROSS THE TERMINALS. THE CURRENT RADAR
INDICATES VERY LITTLE CONVECTIVE ACTIVITY ACROSS THE AREA.
EXPECT SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP THROUGHOUT THE AFTERNOON AND HAVE DELAYED THE ONSET OF VCTS
AT MOST OF THE TERMINALS. IF SHOWERS AND THUNDERSTORMS REMAIN AT A
MINIMUM WILL MAKE AN AMENDMENT TO REMOVE VCTS. LOW LEVEL MOISTURE
AND ISENTROPIC ASCENT WILL MOVE IN ONCE AGAIN ACROSS THE SOUTH AND
EAST LATE TONIGHT. NOT COMPLETELY SOLD ON IFR CONDITIONS JUST YET
BUT HAVE A TEMPO GROUP FOR IFR AT KMGM...KTOI...KANB AND KEET
AFTER 08Z. HOWEVER...THE MAIN CONCERN OVER THE NEXT 6 HOURS
REMAINS THE CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS TO
IMPACT THE TERMINALS. WILL MAKE AMENDMENTS FOR IMPACTS OR LACK OF
IMPACTS FROM EXPECTED CONVECTIVE ACTIVITY.

05/MA

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  86  68  88  68 /  20  60  40  40  30
ANNISTON    69  87  68  88  69 /  20  60  40  40  30
BIRMINGHAM  70  86  69  89  70 /  20  60  40  40  30
TUSCALOOSA  71  88  69  91  71 /  30  60  40  40  30
CALERA      70  88  69  90  71 /  20  60  40  40  30
AUBURN      68  88  69  89  70 /  20  40  30  30  30
MONTGOMERY  71  89  71  91  72 /  20  40  40  30  30
TROY        70  89  70  91  71 /  30  40  30  30  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 23, 9:29 AM CST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1029 AM CDT MON JUN 23 2014

ALZ011>015-017>050-241530-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1029 AM CDT MON JUN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 23, 2:37 PM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
337 PM CDT MON JUN 23 2014

ALZ024-232115-
JEFFERSON AL-
337 PM CDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
415 PM CDT...

AT 335 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR KINGSTON...OR NEAR BIRMINGHAM...MOVING NORTHEAST AT
5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  FULTONDALE...
  IRONDALE...
  GARDENDALE...
  BIRMINGHAM AIRPORT...
  TARRANT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3373 8676 3361 8657 3344 8673 3356 8690
TIME...MOT...LOC 2037Z 233DEG 4KT 3355 8677

05/MA
Special weather statement, Jun 23, 3:03 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
403 PM CDT MON JUN 23 2014

ALZ019-020-232145-
CALHOUN AL-CHEROKEE AL-
403 PM CDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHEROKEE AND
NORTHEASTERN CALHOUN COUNTIES UNTIL 445 PM CDT...

AT 402 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR PIEDMONT...MOVING NORTH AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CENTRE...
  CENTRE MUNICIPAL AIRPORT...
  BALL FLAT...
  TENNALA...
  MOSHAT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3422 8554 3396 8547 3396 8549 3394 8550
      3394 8553 3390 8553 3389 8560 3388 8560
      3387 8562 3388 8563 3386 8566 3411 8580
      3412 8579 3414 8582
TIME...MOT...LOC 2103Z 161DEG 8KT 3397 8559

GRANTHAM
Special weather statement, Jun 23, 3:38 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
438 PM CDT MON JUN 23 2014

ALZ024>026-232230-
JEFFERSON AL-SHELBY AL-ST. CLAIR AL-
438 PM CDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHELBY...
SOUTHWESTERN ST. CLAIR AND EASTERN JEFFERSON COUNTIES UNTIL 530 PM
CDT...

AT 437 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LEEDS...MOVING EAST AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MOODY...
  VANDIVER...
  BALD ROCK...
  CAMP WINNATASKA...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3363 8639 3345 8644 3349 8665 3363 8659
TIME...MOT...LOC 2138Z 278DEG 5KT 3356 8655

GRANTHAM
Special weather statement, Jun 23, 3:59 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
459 PM CDT MON JUN 23 2014

ALZ038-047-232245-
CHAMBERS AL-LEE AL-
459 PM CDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR CHAMBERS AND EASTERN LEE COUNTIES
UNTIL 545 PM CDT...

AT 458 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM LAFAYETTE TO LADONIA.
THESE STORMS WERE NEARLY STATIONARY.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  OPELIKA...
  BEANS MILL...
  GRIFFEN MILL...
  STURKIE...
  WEST CHAMBERS...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3251 8506 3247 8506 3247 8528 3287 8557
      3306 8541 3251 8501
TIME...MOT...LOC 2159Z 034DEG 2KT 3291 8542 3249 8510

GRANTHAM
Special weather statement, Jun 23, 4:07 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
507 PM CDT MON JUN 23 2014

ALZ050-232245-
BARBOUR AL-
507 PM CDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARBOUR COUNTY UNTIL 545
PM CDT...

AT 507 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BARBOUR COUNTY PUBLIC LAKE DAM...OR 12 MILES
SOUTHEAST OF MIDWAY...MOVING NORTH AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BATESVILLE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3202 8540 3201 8524 3188 8534 3191 8545
TIME...MOT...LOC 2207Z 199DEG 5KT 3196 8537

GRANTHAM

The radar

The Maxwell AFB radar (KMXX), 57 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Chambers

When
June 23, 4:50 PM CST to 5:45 PM CST
Where
Chambers County, 3.95 mi ESE of Lafayette to 4.17 mi ESE of Lafayette
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.870, -85.322

A garage and property around a home flooded. Radar estimated 4.5 inches of rain.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528484.